FDA Recalls Anesthesia Component

The U.S. Food and Drug Administration (FDA) has issued a class I recall for the Getinge Vaporizer Sevoflurane Maquet filling, a component in Maquet anesthesia gas machines. This recall states that the device could cause a chemical breakdown, exposing patients to harmful chemicals.

The vaporizer is a type of device known as the Flow Family of Anesthesia System. A flow anesthesia system provides inhaled anesthesia and controls the ventilation of patients with limited abilities to breathe. The issue with the Vaporizer Sevoflurane Maquet component is due to the vaporizer’s interaction with a common general anesthetic, Sevoflurane.

According to the FDA, when Sevoflurane is passed through the vaporizer, there is a risk that there could be a chemical breakdown in the chamber. This means that instead of inhaling a controlled amount of anesthesia, patients instead inhaled harmful chemicals. The FDA described the potential harms of this chemical exposure including:

  • Irritation of the respiratory tract
  • Swelling of the lungs caused by excess fluid (edema)
  • Severe lack of calcium in the blood (hypocalcemia)

While the FDA has not reported any deaths caused by this chemical breakdown, the agency has reported multiple complaints regarding the vaporizer’s chemical breakdown.

The FDA has stated that the malfunctioning vaporizers were manufactured and distributed by Getinge between December 15, 2020 and October 30, 2021. In their statement about the recall, the FDA also described efforts being taken by Getinge to manage the effects of the recall.

Getinge has sent an Urgent Medical Recall to all device buyers who purchased the vaporizer or a unit with the vaporizer installed. In that recall notice, Getinge advises to take steps to ensure patient safety.

First, Getinge informed customers to remove the affected devices from use and inventory immediately. Next, consumers have been told to request a return authorization so that the malfunctioning component can be returned and replaced or so credit may be provided.

For patients and care advocates, the FDA warns that if a patient is receiving care from a Getinge machine and the agent in the vaporizer appears cloudy or yellowish with a sweet-smelling pungent odor, the operation should stop and the vaporizer should not be used.

The FDA also warns doctors and anesthesia providers to perform a System Check-Out procedure before beginning any procedures to ensure that the malfunction is not present before beginning.

--

--

--

MedTruth is a digital magazine reporting on health, safety and justice. Join the revolution today at https://medtruth.com/.

Love podcasts or audiobooks? Learn on the go with our new app.

Recommended from Medium

Is Mallinckrodt Pharmaceuticals worse than Martin Shrkeli?

Understanding Delayed Onset Muscle Soreness (DOMS)

Chronic Wounds: How Self-care Can Help Speed Healing

COVID-19: A Primer for Kids

Innovation: How a 50-Year-Old Drop of Blood Helps Solve an Urgent Global Health Challenge

Dentacoin Weekly Updates: March 20–27, 2020

Back Office Automation for Better Healthcare.

Side Effects May Include Astral Sex

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store
MedTruth

MedTruth

MedTruth is a digital magazine reporting on health, safety and justice. Join the revolution today at https://medtruth.com/.

More from Medium

Implementation of Agile Methodology- Zomato

Importance of naming convention

A natural shift in human-computer interactions is here

Weeknote 10: Getting Agile with Policy